How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: OB GYN
Satisfied Customers: 6179
Experience:  MBBS, years of experience in the field of Surgery and Emergency Medicine.
27273415
Type Your OB GYN Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

I started Orthro Evra last May 2015. About 3 months after going

Customer Question

I started Orthro Evra last May 2015. About 3 months after going on the patch, I developed seborrheic dermatitis. I have no history of this and no family history of this (that I am aware of). I previously had no issues with my skin. My skin has always been a bit on the sensitive side, but no chronic skin issues (ie. ezcema, acne, etc). I only had acne when I was a teenager but outgrew it by my early 20s.
I have 3 questions.
First question: Could Orthro Evra cause seborrheic dermatitis? The dermatologist told me that I have increased oil production which contributes to the dermatitis.
Also, I feel that my hair has gotten thinner. Question 2: Is hair loss a possible side effect of Orthro Evra and how common is this side effect.
I am thinking of stopping the orthro evra. I have read that possible side effects can occur as a result of going off birth control. Questions 3: As I did not have acne before starting orthro evra (patch) was are the odds that I would experience acne after stopping the patch? Also, what are the odds that I would experience more hair thinning after stopping the patch?
Submitted: 7 months ago.
Category: OB GYN
Expert:  Dr Uzair replied 7 months ago.
Hi and thanks for the query.A very common etiology of dermatitis is allergy and drug allergies can cause it as well. Ortho Evra has been reported to cause dermatitis as well as a rash. The seborrhic dermatitis could also be due to the adhesive used in the patch for it to stick to the skin. The confirmation of this will be that after stopping the patch the dermatitis should settle within the next 7 days.The hair thinning is a manifestation of the seborrheic dermatitis rather than a direct effect of the Ortho Evra. So, that should improve as well.After stopping birth control, if you are not prone to acne, you will not experience it. But some people do experience as a part of adult onset acne. There is no definite answer to your last question.If this is the patch that has caused the dermatitis, then all the symptoms should reverse with cessation.
Expert:  Dr Uzair replied 7 months ago.
Please do not forget to leave a positive rating for the service by clicking on the stars on top of the screen.Regards.
Customer: replied 7 months ago.
I got seborrheic dermatitis on my face, not the area that I placed the patch. Also, I was on the patch for 3 months, if I have a drug allergy to the orthro evra patch, would it take 3 months for the symptoms to show up?
Expert:  Dr Uzair replied 7 months ago.
Thanks for reply.Allergy to medication can occur at any point in time even after years of using a medicine. If you do not have allergic reaction at the site of the patch then that only rules out allergy to the adhesive and not the medication.The only definitive way to find out if the cause is Ortho Evra is by going on a drug holiday and to see if the symptoms subside.
Expert:  Dr Uzair replied 7 months ago.
.
Expert:  Dr Uzair replied 7 months ago.
Let me know if you have further questions.Please do not forget to leave a positive rating for the service by clicking on the stars on top of the screen.Wish you good health.
Customer: replied 7 months ago.
My scalp is normal according to a dermatologist. The seborrheic dermatitis only seems to be on my face. On that note, the seborrheic dermatitis should not be causing the hair thinning then, right? Could the hair thinning be related to the Orthro Evra patch? If I stop the patch, would the hair thinning get better or worse? How long does it take your body to regulate your hormones after discontinuing hormonal birth control? Will it take longer and are there more risks of side effects when going off the Orthro Evra because the estrogen levels are so much higher?
Expert:  Dr Uzair replied 7 months ago.
Again, I would like to mention that Ortho Evra is not known to cause thinning of hair. I would suggest that you get your thyroid function levels done to make sure that thyroid dysfunction is not the cause of your symptoms.However, if the Ortho Evra is causing the hair thinning then stopping it will reverse the changes. It can take up to a month for hair to start changing back and it can take up to 6 months for them to complete their growth phase and become full.After stopping birth control, it takes a full menstrual cycle for the body to come back to its regular levels.There are no long term risks of getting off birth control.
Expert:  Dr Uzair replied 7 months ago.
Let me know if you have further questions.Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.
Customer: replied 7 months ago.
If Orthro Evra does not cause hair thinning, why does the American Hair Loss Association state on their website that Orthro Evra has significant potential to cause hair loss?
Expert:  Dr Uzair replied 7 months ago.
It is not a common side effect of the medication, as a clinician that is my take on it. Websites are required to mention every side effect that has ever been reported by the medication they are referring to, does not mean that the side effect is a common one. A birth control pill taken by several women, causing hair loss will not be an ideal birth control and thus loose the potential of being a popular one.. Like I mentioned in my previous post if it is causing hair loss in your particular case, then the only way to establish that is by discontinuing the drug and seeing if that restores the hair to their previous state.Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.
Customer: replied 7 months ago.
You said that it should take 1 month for your pre-birth control hormones to go back to normal. I have read on the internet that it can take several months (up to a year) for the hormones to return back to normal? What is the norm? How long does it take for most women to balance their hormones (from what you have seen)?
Expert:  Dr Uzair replied 7 months ago.
It takes as long as a menstrual cycle or in some cases 2 to 3 cycles. It doesn't take one year after a pregnancy for the hormones to get back to normal, these are birth control pills. I suggest that you stop googling for information as there is a lot of false information out there.
Expert:  Dr Uzair replied 7 months ago.
Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.